Hyperthermia-associated toxidromes

OVERVIEW

The following toxidromes are associated with hyperthermia and may be difficult to distinguish:

  • serotonin syndrome
  • anticholingeric syndrome
  • sympathomimetic syndrome
  • neuroleptic malignant syndrome
  • malignant hyperthermia

They are all predominately clinical diagnoses and may have:

  • CNS effects
  • Autonomic effects
  • Neuromuscular effects

Numerous other medications can also contribute to drug-induced hyperthermia/ fever through various mechanisms

  • Hyperthermia is elevated body temperature due to failed thermoregulation that occurs when a body produces or absorbs more heat than it dissipates; the body’s temperature set point remains unchanged.
  • Fever is elevated body temperature beyond the normal daily variation due to elevation of the body’s temperature set point, resulting from the effect of pyrogens on the hypothalamus.

COMPARISON OF CLASSIC HYPERTHERMIA-ASSOCIATED TOXIDROMES

Table based on that of Boyer and Shannon, 2005:

123456
Serotonin
AnticholinergicSympathomimeticNMSMH
Agent5HT2A or 5HT1A agonistanticholinergic agentsamphetamines, cocaine, etcDopamine antagonistinhaled anaesthetic, suxamethonium
Time course<12h<12h<24hdaysmin-24h
Vitals↑ HR, BP, RR, Temp↑ HR, BP, RR, Temp↑ HR, BP, RR, Temp↑ HR, BP, RR, Temp↑ HR, BP, RR, Temp
Eyesmydriasis, ocular clonusmydriasismydriasismydriasis or N pupilsN pupils
Skinsweatyhot, red and drysweatysweaty, palesweaty, mottled
Bowel soundshyperactiveabsentnormalnormalnormal
Tone↑ (LL>UL)normalnormalLead-pipe rigiditynormal
Reflexeshyper-reflexia, clonusnormalnormal / briskbradyreflexiahyporeflexia
CNSagitation, seizures, comaagitated deliriumagitation, seizures, comamutism, staring, bradykinesia, comaagitation
“Antidotes”BZD, 5HT antagonists, (e.g. cyproheptadine, olanzepine)BZD, physostigmineBZD, phentolamine / GTN/ SNPbromocriptine, dantrolenedantrolene
OtherMonitor CK (rhabdo); High PCO2 (intubate); CoolAvoid beta-blockers, monitor for ischemia & disectionRapid rise in ETCO2

MECHANISMS OF DRUG-INDUCED HYPERTHERMIA/ FEVER

Impaired heat loss (e.g. decreased peripheral heat dissipation)

  • Peripheral vasoconstriction by adrenergic agonists
    • e.g. adrenaline, sympathomimetics, sympathetic overdrive in withdrawal syndromes
  • Decreased sweat gland secretion by anticholinergics
    • e.g. atropine, TCAs, phenothiazines, etc

Alteration of central temperature regulation

  • Amphetamines act on hypothalmus to increase set point centrally
  • Pyrogenicity
    • e.g. drug-administration related fever
      • exogenous pyrogens may contaminate antibiotics, chemotherapy agents, streptokinase
      • some drugs may have intrinsic pyrogenicity e.g. amphotericin B, bleomycin
      • infusion-related phlebitis
      • sterile abscess – paraldehyde, pentazocine
      • vaccines and allergenic extracts
    • e.g. direct effect of drug action
      • destruction of neoplastic cells by chemotherapy agents resulting in release of endogenous pyrogens (e.g. IL-1)
        • e.g. cytosine arabinoside, bleomycin, chlorambucil, vincristine, asparaginase, streptozocin, and cisplatin
      • Jarisch-Herxheimer reactions
        • release of lipoproteins from dying microorganisms causes release of endogenous pyrogens such as IL-6 and TNF-alpha
        • e.g. penicillin for syphilis
    • e.g. Hypersensitivity reactions (either a cellular or humoral immune response)
      • e.g. anticonvulsants, antimicrobials, procainamide, quinidine, allopurinol

Increased heat production (e.g. direct tissue damage or muscular hyperactivity)

  • Idiosyncratic reactions (e.g. hereditable predispositions)
    • Malignant hyperthermia
      • abnormal release of Ca from sarcoplasmic reticulum (ryanodine receptor mutation)
    • Neuroleptic malignant syndrome
      • unclear mechanism
      • also involves abnormal Ca release in skeletal muscle
      • may also have effects on hypothalamic heat conserving mechanisms via D2 blockade
  • Haemolytic drug reaction in glucose-6-phosphate dehydrogenase deficiency
    • e.g. sulfonamides, antimalarial agents (e.g., primaquine), nitrofurantoin, quinidine, and chloramphenicol
  • Increased muscular activity from seizures or severe agitation
    • e.g. sympathomimetics such as amphetamines, withdrawal syndromes
  • Increased metabolic rate and uncoupling of oxidative phosphorylation
    • e.g. thyroxine excess, catecholamine infusions, salicylate toxicity, 2,4-dinitrophenol (DNP), pentachlorphenol (PCP))

References and links

LITFL

Journal articles

  • Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-20. Review. Erratum in: N Engl J Med. 2009 Oct 22;361(17):1714. N Engl J Med. 2007 Jun 7;356(23):2437. [pubmed]
  • Dao CK, Nowinski SM, Mills EM. The heat is on: Molecular mechanisms of drug-induced hyperthermia. Temperature (Austin). 2014;1(3):183-91. [pubmed] [article]
  • Dinarello CA. Infection, fever, and exogenous and endogenous pyrogens: some concepts have changed. J Endotoxin Res. 2004;10(4):201-22. [pubmed]
  • Eyer F, Zilker T. Bench-to-bedside review: mechanisms and management of hyperthermia due to toxicity. Crit Care. 2007;11(6):236. [pubmed] [article]
  • Mcallen KJ, Schwartz DR. Adverse drug reactions resulting in hyperthermia in the intensive care unit. Crit Care Med. 2010;38(6 Suppl):S244-52. [pubmed]
  • Musselman ME, Saely S. Diagnosis and treatment of drug-induced hyperthermia. Am J Health Syst Pharm. 2013;70(1):34-42. [pubmed]

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.